Insulin Autoimmune Syndrome (IAS) is characterized by hyperinsulinaemic hypoglycaemia with elevated anti-insulin antibodies. The syndrome is commonly reported in the Japanese population without known precipitants, but in other populations there are reports of IAS occurring with other autoimmune diseases, plasma cell dyscrasias and sulfhydryl group medication use. The active metabolite of clopidogrel has a sulfhydryl group and here we report a case of clopidogrel-induced IAS.
A 67 year-old Caucasian male presented with progressive, intermittent confusion and conscious collapses in the setting of spontaneous hypoglycaemia (plasma glucose ~1.5mmol/l). The patient’s symptoms commenced nine months previously when he was started on clopidogrel therapy following an acute myocardial infarction.
The patient’s hypoglycaemia was persistent, independent of meals or fasting, and was associated with elevated levels of insulin (>600 mU/L,Reference Range [RR]<10), C-peptide (9.9 pmol/mL,RR<0.7), pro-insulin (>100 pmol/L,RR<13) and anti-insulin antibody (76,RR<0.7). Other endocrine axes were within normal limits and sulfonylurea screen was negative. Insulinoma was excluded on multiple localising studies including Dotate and GLP-1 PET scans. Given the above, a diagnosis of IAS was made. The patient had no evidence of a plasma cell dyscrasia or other autoimmune diseases. HLA typing revealed the HLA-DRB1*04 haplotype which has been associated with IAS. Furthermore, clopidogrel was the only new medication that the patient was taking that contained a sulfhydryl group.
During a prolonged hospital stay, intravenous administration of 10% dextrose, oral dexamethasone and diazoxide therapy and cessation of clopidogrel failed to alleviate the persistent hypoglycaemia. Plasmapharesis was started which quickly normalised the patient’s glucose, insulin, anti-insulin antibody levels. At four months follow-up the patient has remained normoglycaemic without any further interventions.
We believe that this is only the second reported case of clopidogrel induced IAS. Given the ubiquity of clopidogrel use, IAS should be considered as a rare adverse effect of this medication.